A systematic review of reported cases involving psychotic symptoms worsened by aripiprazole in schizophrenia or schizoaffective disorder

Hiroyoshi Takeuchi, Gary Remington

Research output: Contribution to journalReview article

17 Citations (Scopus)

Abstract

Rationale: Numerous case reports have suggested that aripiprazole can worsen psychotic symptoms in schizophrenia. Objectives: We reviewed reported cases which have suggested that aripiprazole can worsen psychotic symptoms in schizophrenia and evaluated each regarding quality of the causal relationship. Methods: A systematic literature search was conducted on August 18, 2012, using the PubMed and the EMBASE. Twenty-two cases met the following inclusion criteria: (1) diagnosis of schizophrenia or schizoaffective disorder, (2) worsening of psychotic symptoms associated with aripiprazole, and (3) aripiprazole dose ≤30 mg/day. Information about the causal relationship between aripiprazole and increased psychotic symptoms was extracted. The quality of the causal relationship was evaluated according to the modified guidelines for evaluation of drug-associated events and classified as "questionable, " "moderately suggestive," or "highly suggestive." Results: Patients were chronic in at least 15 cases, and prior antipsychotic dose exceeded recommended guidelines in 19 cases. Psychotic symptoms worsened after simply adding aripiprazole to the current regimen in eight cases. Besides psychotic symptoms, increasing agitation (nine cases), aggression (11 cases), and/or activation (seven cases) were reported. Clinical resolution occurred after aripiprazole discontinuation in eight cases. Regarding causal relationship, 11 cases were classified as "highly suggestive," three as "moderately suggestive," and eight as "questionable". Conclusions: Clinicians should be vigilant when adding aripiprazole to patients with chronic schizophrenia also receiving relatively high doses of other antipsychotics, and discontinuation of aripiprazole should be considered if psychotic symptoms and/or agitation/aggression/activation increase.

Original languageEnglish
Pages (from-to)175-185
Number of pages11
JournalPsychopharmacology
Volume228
Issue number2
DOIs
Publication statusPublished - 2013 Jul

Fingerprint

Psychotic Disorders
Schizophrenia
Aggression
Antipsychotic Agents
Guidelines
Aripiprazole
Drug Evaluation
PubMed

Keywords

  • Antipsychotics
  • Aripiprazole
  • Psychotic symptoms
  • Schizophrenia
  • Worsening

ASJC Scopus subject areas

  • Pharmacology

Cite this

A systematic review of reported cases involving psychotic symptoms worsened by aripiprazole in schizophrenia or schizoaffective disorder. / Takeuchi, Hiroyoshi; Remington, Gary.

In: Psychopharmacology, Vol. 228, No. 2, 07.2013, p. 175-185.

Research output: Contribution to journalReview article

@article{435c67d2fdcb4957934ed02f4d559a60,
title = "A systematic review of reported cases involving psychotic symptoms worsened by aripiprazole in schizophrenia or schizoaffective disorder",
abstract = "Rationale: Numerous case reports have suggested that aripiprazole can worsen psychotic symptoms in schizophrenia. Objectives: We reviewed reported cases which have suggested that aripiprazole can worsen psychotic symptoms in schizophrenia and evaluated each regarding quality of the causal relationship. Methods: A systematic literature search was conducted on August 18, 2012, using the PubMed and the EMBASE. Twenty-two cases met the following inclusion criteria: (1) diagnosis of schizophrenia or schizoaffective disorder, (2) worsening of psychotic symptoms associated with aripiprazole, and (3) aripiprazole dose ≤30 mg/day. Information about the causal relationship between aripiprazole and increased psychotic symptoms was extracted. The quality of the causal relationship was evaluated according to the modified guidelines for evaluation of drug-associated events and classified as {"}questionable, {"} {"}moderately suggestive,{"} or {"}highly suggestive.{"} Results: Patients were chronic in at least 15 cases, and prior antipsychotic dose exceeded recommended guidelines in 19 cases. Psychotic symptoms worsened after simply adding aripiprazole to the current regimen in eight cases. Besides psychotic symptoms, increasing agitation (nine cases), aggression (11 cases), and/or activation (seven cases) were reported. Clinical resolution occurred after aripiprazole discontinuation in eight cases. Regarding causal relationship, 11 cases were classified as {"}highly suggestive,{"} three as {"}moderately suggestive,{"} and eight as {"}questionable{"}. Conclusions: Clinicians should be vigilant when adding aripiprazole to patients with chronic schizophrenia also receiving relatively high doses of other antipsychotics, and discontinuation of aripiprazole should be considered if psychotic symptoms and/or agitation/aggression/activation increase.",
keywords = "Antipsychotics, Aripiprazole, Psychotic symptoms, Schizophrenia, Worsening",
author = "Hiroyoshi Takeuchi and Gary Remington",
year = "2013",
month = "7",
doi = "10.1007/s00213-013-3154-1",
language = "English",
volume = "228",
pages = "175--185",
journal = "Psychopharmacology",
issn = "0033-3158",
publisher = "Springer Verlag",
number = "2",

}

TY - JOUR

T1 - A systematic review of reported cases involving psychotic symptoms worsened by aripiprazole in schizophrenia or schizoaffective disorder

AU - Takeuchi, Hiroyoshi

AU - Remington, Gary

PY - 2013/7

Y1 - 2013/7

N2 - Rationale: Numerous case reports have suggested that aripiprazole can worsen psychotic symptoms in schizophrenia. Objectives: We reviewed reported cases which have suggested that aripiprazole can worsen psychotic symptoms in schizophrenia and evaluated each regarding quality of the causal relationship. Methods: A systematic literature search was conducted on August 18, 2012, using the PubMed and the EMBASE. Twenty-two cases met the following inclusion criteria: (1) diagnosis of schizophrenia or schizoaffective disorder, (2) worsening of psychotic symptoms associated with aripiprazole, and (3) aripiprazole dose ≤30 mg/day. Information about the causal relationship between aripiprazole and increased psychotic symptoms was extracted. The quality of the causal relationship was evaluated according to the modified guidelines for evaluation of drug-associated events and classified as "questionable, " "moderately suggestive," or "highly suggestive." Results: Patients were chronic in at least 15 cases, and prior antipsychotic dose exceeded recommended guidelines in 19 cases. Psychotic symptoms worsened after simply adding aripiprazole to the current regimen in eight cases. Besides psychotic symptoms, increasing agitation (nine cases), aggression (11 cases), and/or activation (seven cases) were reported. Clinical resolution occurred after aripiprazole discontinuation in eight cases. Regarding causal relationship, 11 cases were classified as "highly suggestive," three as "moderately suggestive," and eight as "questionable". Conclusions: Clinicians should be vigilant when adding aripiprazole to patients with chronic schizophrenia also receiving relatively high doses of other antipsychotics, and discontinuation of aripiprazole should be considered if psychotic symptoms and/or agitation/aggression/activation increase.

AB - Rationale: Numerous case reports have suggested that aripiprazole can worsen psychotic symptoms in schizophrenia. Objectives: We reviewed reported cases which have suggested that aripiprazole can worsen psychotic symptoms in schizophrenia and evaluated each regarding quality of the causal relationship. Methods: A systematic literature search was conducted on August 18, 2012, using the PubMed and the EMBASE. Twenty-two cases met the following inclusion criteria: (1) diagnosis of schizophrenia or schizoaffective disorder, (2) worsening of psychotic symptoms associated with aripiprazole, and (3) aripiprazole dose ≤30 mg/day. Information about the causal relationship between aripiprazole and increased psychotic symptoms was extracted. The quality of the causal relationship was evaluated according to the modified guidelines for evaluation of drug-associated events and classified as "questionable, " "moderately suggestive," or "highly suggestive." Results: Patients were chronic in at least 15 cases, and prior antipsychotic dose exceeded recommended guidelines in 19 cases. Psychotic symptoms worsened after simply adding aripiprazole to the current regimen in eight cases. Besides psychotic symptoms, increasing agitation (nine cases), aggression (11 cases), and/or activation (seven cases) were reported. Clinical resolution occurred after aripiprazole discontinuation in eight cases. Regarding causal relationship, 11 cases were classified as "highly suggestive," three as "moderately suggestive," and eight as "questionable". Conclusions: Clinicians should be vigilant when adding aripiprazole to patients with chronic schizophrenia also receiving relatively high doses of other antipsychotics, and discontinuation of aripiprazole should be considered if psychotic symptoms and/or agitation/aggression/activation increase.

KW - Antipsychotics

KW - Aripiprazole

KW - Psychotic symptoms

KW - Schizophrenia

KW - Worsening

UR - http://www.scopus.com/inward/record.url?scp=84879963702&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84879963702&partnerID=8YFLogxK

U2 - 10.1007/s00213-013-3154-1

DO - 10.1007/s00213-013-3154-1

M3 - Review article

C2 - 23736279

AN - SCOPUS:84879963702

VL - 228

SP - 175

EP - 185

JO - Psychopharmacology

JF - Psychopharmacology

SN - 0033-3158

IS - 2

ER -